Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 55, NWS Birmingham, AL

April 12, 2004Barbour County, Russell County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 12, 2004, 9:28 PM CDT for Barbour County, Russell County, Alabama. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 12, 2004, 9:28 PM CDT (02:28 UTC)
Expired
Apr 12, 2004, 9:50 PM CDT
In force
22 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Barbour County, AL, Russell County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 12, 6:50 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2004-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 823 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2004-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
823 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1087 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.7
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

049 
WUUS54 KBMX 130228
SVRBHM
ALC005-113-130250-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
928 PM CDT MON APR 12 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARBOUR COUNTY IN SOUTHEAST ALABAMA
  RUSSELL COUNTY IN SOUTHEAST ALABAMA

* UNTIL 950 PM CDT

* AT 928 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM OVER BATESVILLE...MOVING NORTHEAST AROUND 50 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...FORT
MITCHELL...GLENVILLE...PITTSVIEW AND SEALE.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3200 8542 3191 8523 3237 8494 3246 8516

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 2:46 PM CDT, 6 hours 42 minutes earlier.

Area forecast discussion, Apr 12, 2:46 PM CDT, 6 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
246 PM CDT MON APR 12 2004

.SYNOPSIS...UPPER LOW CENTERED ACROSS NORTHERN TEXAS AND OKLAHOMA
WILL CONTINUE TO SHIFT EASTWARD THE NEXT COUPLE OF DAYS...
PROVIDING FOR UNSETTLED WEATHER TONIGHT AND TUESDAY.  DRY PATTERN
SETS IN FOR WED THROUGH WEEKEND.

&&

.SHORT TERM...(TONIGHT - WED) WATCHING RADARS THIS AFTERNOON FOR
SHOWERS AND THUNDERSTORMS AS THE ATMOSPHERE CONTINUES TO DESTABILIZE
AND REACT TO UPPER LEVEL IMPULSES APPROACHING THE AREA...MAINLY
ACROSS THE EASTERN HALF OF CWA. CURRENT SEVERE THUNDERSTORM WATCH IS
VALID UNTIL 00Z. SEVERAL IMPULSES ALONG WITH STALLED FRONTAL BOUNDARY
WILL PROVIDING FOR ADDITIONAL CHANCES OF SHOWERS AND THUNDERSTORMS
FOR THE OVERNIGHT HOURS.  WILL WAIT UNTIL RELEASE TIME TO DECIDE ON
POPS FOR TONIGHT...SHOULD BE CATEGORICAL MOST AREAS.

UPPER LOW ACROSS NORTHERN ALABAMA ON TUESDAY SO DONT LOOK FOR MUCH
SUNSHINE.  STILL DEBATING ON TUE POPS BUT BEST CHANCES APPEAR TO BE
ACROSS NORTHERN HALF.   WITH GOOD NORTHERLY FLOW AND THICK CLOUD
COVER...TEMPS WILL BE WAY BELOW AVERAGE FOR THIS TIME OF YEAR.
TEMPS TUE NIGHT SHOULD FALL INTO THE MID 30S.  CURRENT GUIDANCE
SUGGEST WINDS WILL STAY UP OVERNIGHT AND THIS SHOULD HELP KEEP MOST
AREAS ABOVE FREEZING.  SLOW WARM UP BEGINS WED BUT STILL WELL BELOW
AVERAGE.

&&

.LONG TERM...(WED NIGHT - MON) ANOTHER COLD MORNING ON THURSDAY WITH
TEMPS BACK IN THE 30S.  500 RIDGING STARTS TO BUILD IN BY THURSDAY
AND LASTS THROUGH MOST OF THE WEEKEND.  SLIGHT CHANCE OF SHOWERS ON
MONDAY.

&&

.PRELIMINARY NUMBERS...

BIRMINGHAM 49 50 35 62 38 / ?? ?? 10 00
MONTGOMERY 53 57 36 64 39 / ?? ?? 00 00
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

88
Hazardous weather outlook, Apr 12, 12:51 PM CDT, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1251 PM CDT MON APR 12 2004

ALZ011>015-017>050-122015-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1251 PM CDT MON APR 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE
EAST-CENTRAL AND SOUTHEAST SECTIONS...GENERALY ALONG AND EAST OF A
GADSDEN TO MONTGOMERY LINE.  DRY AIR IN THE MID LEVELS OF THE
ATMOSPHERE...A JET STREAK ADVANCING NORTHWARD OUT OF THE GULF...AND A
DEVELOPING LOW PRESSURE SYSTEM OVER WEST CENTRAL ALABAMA WILL CREATE
AN ENVIRONMENT WITH THE POTENTIAL OF SEVERE STORMS.  THE MAIN THREAT
FROM ANY STORMS THAT DO DEVELOP WILL BE LARGE HAIL...AND GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY THIS AFTERNOON AND EARLY TONIGHT...GENERALLY ALONG AND EAST
OF A GADSDEN TO MONTGOMERY LINE.

In the hours before

Special weather statement, Apr 12, 6:27 PM CDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
627 PM CDT MON APR 12 2004

ALZ037-130000-
TALLAPOOSA-
627 PM CDT MON APR 12 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TALLAPOOSA COUNTY UNTIL
700 PM CDT...

...SMALL HAIL AND GUSTY WINDS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 627 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES SOUTHWEST OF DADEVILLE...MOVING NORTHEAST AT 40
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR DADEVILLE...ALEXANDER
CITY...NEW SITE...LAKE MARTIN AND GOLDVILLE THROUGH 700 PM CDT.

LAT...LON 3276 8599 3275 8577 3309 8562 3311 8595
Special weather statement, Apr 12, 7:04 PM CDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
704 PM CDT MON APR 12 2004

ALZ038-130030-
CHAMBERS-
704 PM CDT MON APR 12 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHAMBERS COUNTY UNTIL 730
PM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER LAFAYETTE...MOVING NORTHEAST AT 35 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR LAFAYETTE...FIVE
POINTS AND STROUD THROUGH 730 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. WIND GUSTS WILL ALSO OCCUR WITH
WINDS UP TO 30 MPH. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW.

LAT...LON 3294 8560 3279 8548 3290 8520 3312 8537
Special weather statement, Apr 12, 7:36 PM CDT, 1 hour 52 minutes before
ALZ042-130130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
736 PM CDT MON APR 12 2004

ALZ042-130130-
LOWNDES-
736 PM CDT MON APR 12 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LOWNDES COUNTY UNTIL 830
PM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 732 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 15 MILES SOUTHWEST OF BRAGGS...MOVING NORTHEAST AT 35
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BRAGGS AND MOSSES
THROUGH 830 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

LAT...LON 3190 8704 3177 8689 3202 8656 3218 8675
Special weather statement, Apr 12, 7:43 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
743 PM CDT MON APR 12 2004

ALZ043-130130-
ELMORE-
743 PM CDT MON APR 12 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ELMORE COUNTY UNTIL 830 PM
CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 737 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 9 MILES SOUTHWEST OF BLUE RIDGE...MOVING NORTHEAST AT 40
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BLUE RIDGE AND
WETUMPKA THROUGH 830 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

LAT...LON 3250 8634 3246 8618 3257 8603 3269 8617
Special weather statement, Apr 12, 8:21 PM CDT, 1 hour 7 minutes before
ALZ029-037-038-13050-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
821 PM CDT MON APR 12 2004

ALZ029-037-038-130200-
CHAMBERS-RANDOLPH-TALLAPOOSA-
821 PM CDT MON APR 12 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TALLAPOOSA...CHAMBERS AND
RANDOLPH COUNTIES UNTIL 900 PM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 816 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER JACKSONS GAP...MOVING NORTHEAST AROUND 40 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR JACKSONS GAP...
ALEXANDER CITY...GOLDVILLE...DAVISTON...WADLEY...WEDOWEE AND CORINTH
THROUGH 845 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

LAT...LON 3293 8595 3308 8585 3312 8565 3338 8565
          3349 8559 3325 8531 3315 8536 3284 8577
Special weather statement, Apr 12, 8:37 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
837 PM CDT MON APR 12 2004

ALZ043-044-130230-
ELMORE-MONTGOMERY-
837 PM CDT MON APR 12 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MONTGOMERY AND ELMORE
COUNTIES UNTIL 930 PM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 832 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 12 MILES SOUTHWEST OF MONTGOMERY...MOVING NORTHEAST AT
40 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MONTGOMERY...COOSADA
AND WETUMPKA THROUGH 930 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

LAT...LON 3253 8636 3227 8637 3252 8604 3268 8623

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 8:53 PM CDTSevere Thunderstorm WarningBMXBarbour37 min
Apr 12, 9:53 PM CDTSevere Thunderstorm WarningBMXRussell17 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.